Cardiopulmonary resuscitation (CPR) is a combination of rescue breathing and chest compressions delivered to victims thought to be in cardiac arrest. When cardiac arrest occurs, the heart stops pumping blood. CPR can support a small amount of blood flow to the heart and brain to “buy time” until normal heart function is restored.
Cardiac arrest is often caused by an abnormal heart rhythm called ventricular fibrillation (VF). When VF develops, the heart quivers and doesn't pump blood. The victim in VF cardiac arrest needs CPR and delivery of a shock to the heart, called defibrillation. Defibrillation eliminates the abnormal VF heart rhythm and allows the normal rhythm to resume. Defibrillation is not effective for all forms of cardiac arrest but it is effective to treat VF, the most common cause of sudden cardiac arrest.
You found this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer.
For a more detailed, immediate answer, try our premium service [Sample answer]
Dear Doctor, In May 2011, this happened with me for the first time when I was not at home and was away for work. I was asleep and at night around 02:30 I started feeling uncomfortable in sleep. My eyes opened and I started feeling breathless. Also was feeling like I was about to lose consciousness. Luckily that day I had my colleague with me in the next room. I summoned his help. By that time I started sweating and my body was going cold. Suddenly my colleague gave me some sugar and a glass of water. After taking water and sugar I started gaining consciousness. Immediately within 30 seconds, I felt loose motion. I toilet I also vomited. After all this going on for almost 20-30 minutes, I was frightened. Slowly my body started breathing normally, but whole night this incident didn t allow me to sleep. Next day I consulted doctor, who told me that this happened due to dehydration and lack of enough sleep. Now again yesterday night I was having cold and fever. My whole nose and ear area was choked. I took Paracetamol, sprayed some Otravin, wore sweater, turned off the fan and went to sleep. Within 60 minutes my fever was gone, but I was not able to sleep. At around 03:00 night I started feeling that I am not able to breathe properly. I opened the door and went in balcony, but I was not gaining breathe. I didn t wanted to repeat the May 2011 scene so I immediately rushed to hospital. There first of all my heart beat rate was checked. Then blood pressure and finally blood sugar level. All found ok. There doctor gave me some breathing treatment with medicine to clear cold and help me breathe properly. The doctor asked me to take Taxim-O and Levocelvi....(something, I cannot read) My paternal history is 4/5 siblings (my father and his brother and sisters) has history of diabetes. My father passed away at the age of 49 due to cardiac arrest. This is the reason I am a bit worried and do not want to take chances with my health. I want to know whether the cause told in both the incidents are true? Shall I go for any other check-up? (The heart, blood pressure and sugar reports were normal in both incidents) What shall I do in emergency if this happens with me again?
My grandfather went into cardiac arrest and they stayed the front to parts of the brain is damaged but the rest is working. He has gone through a numerous surgery and the very first one was on his gallbladder which went wrong but the doctor did not tell us and the doc preformed another surgery to fix his mistake, which then the doctor cut the wrong artier and was transferred to UCSF where the surgeon and doctor told us my grandfather would only have a 2 days to live if we wouldn't have brought-en him to UCSF. My question is if my grandfather is breathing on a ventilation and his hart rate is stable is there any chances he'll get better is there anything we can do?
Hi, My Father aged 68 yrs had mild Cardiac arrest 2 months back and he had been on medication from then ... currently he is not having any food and says that he feels unhungry ... doctor had adviced him to take azee syrup.. can you share the importance of the same ..
May I ask you What "Anoxia. cardiac arrest from circulatory failure due to severe acute internal haemorrhage; Multiple rib fractures and pulmonary lacerations; trauma to the brain and brain stem; ischemic heart disease. means to you . I am confused....
I have been told I have sinus bradycardia and am having symptoms of light headedness, fatigue , confusion, heart palpitations, pulse between 40 and 50 for 5 days. Should I go see my doctor or jusr see if it passes. Why would it get worse as I have...
I am on metronidazole for giardia and med info said not to use propylene glycol, as if I knew what that was, and I started getting fluttery sensation in throat and down to chest like I had asthma . I brainstormed what it could be and looked into...